Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 46, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 5, 2023, 12:57 PM CDT for Dane County, Dodge County, Jefferson County, Wisconsin. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2023, 12:57 PM CDT (17:57 UTC)
- Expired
- Jul 5, 2023, 1:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dane County, WI, Dodge County, WI, Jefferson County, WI
The radar
The Milwaukee radar (KMKX), 32 km from the middle of the area, began a volume at 17:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.0 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1190 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1031 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
557
WUUS53 KMKX 051757
SVRMKX
WIC025-027-055-051845-
/O.NEW.KMKX.SV.W.0046.230705T1757Z-230705T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
1257 PM CDT Wed Jul 5 2023
The National Weather Service in Milwaukee/Sullivan has issued a
* Severe Thunderstorm Warning for...
East central Dane County in south central Wisconsin...
Northwestern Jefferson County in southeastern Wisconsin...
Southwestern Dodge County in southeastern Wisconsin...
* Until 145 PM CDT.
* At 1257 PM CDT, a severe thunderstorm was located near Lake Mills,
moving north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Watertown, Jefferson, Lake Mills, Waterloo, Johnson Creek, Milford,
Richwood, and Hubbleton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4301 8882 4305 8906 4328 8901 4326 8870
TIME...MOT...LOC 1757Z 193DEG 17KT 4312 8892
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KUROSKI3 follow-up statements
716
WWUS53 KMKX 051815
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
115 PM CDT Wed Jul 5 2023
WIC025-051824-
/O.CAN.KMKX.SV.W.0046.000000T0000Z-230705T1845Z/
Dane WI-
115 PM CDT Wed Jul 5 2023
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DANE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4307 8901 4328 8901 4326 8870 4315 8875
TIME...MOT...LOC 1814Z 193DEG 17KT 4320 8889
$$
WIC027-055-051845-
/O.CON.KMKX.SV.W.0046.000000T0000Z-230705T1845Z/
Jefferson WI-Dodge WI-
115 PM CDT Wed Jul 5 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR NORTHWESTERN JEFFERSON AND SOUTHWESTERN DODGE COUNTIES...
At 114 PM CDT, a severe thunderstorm was located near Waterloo,
moving north at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Watertown, Waterloo, Richwood, and Hubbleton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4307 8901 4328 8901 4326 8870 4315 8875
TIME...MOT...LOC 1814Z 193DEG 17KT 4320 8889
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KUROSKI094
WWUS53 KMKX 051831
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
131 PM CDT Wed Jul 5 2023
WIC027-055-051845-
/O.CON.KMKX.SV.W.0046.000000T0000Z-230705T1845Z/
Jefferson WI-Dodge WI-
131 PM CDT Wed Jul 5 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR NORTH CENTRAL JEFFERSON AND SOUTHWESTERN DODGE COUNTIES...
At 131 PM CDT, a severe thunderstorm was located 9 miles southeast of
Columbus, moving north at 20 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Watertown, Richwood, and Hubbleton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4323 8894 4327 8892 4326 8870 4316 8875
4313 8885
TIME...MOT...LOC 1831Z 193DEG 17KT 4328 8886
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KUROSKI767
WWUS53 KMKX 051839
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
139 PM CDT Wed Jul 5 2023
WIC027-055-051848-
/O.EXP.KMKX.SV.W.0046.000000T0000Z-230705T1845Z/
Jefferson WI-Dodge WI-
139 PM CDT Wed Jul 5 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL JEFFERSON AND
SOUTHWESTERN DODGE COUNTIES WILL EXPIRE AT 145 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4323 8894 4327 8892 4326 8870 4316 8875
4313 8885
TIME...MOT...LOC 1838Z 193DEG 17KT 4331 8885
$$
KUROSKIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 10:05 AM CDT, 2 hours 52 minutes earlier.
Area forecast discussion, Jul 5, 10:05 AM CDT, 2 hours 52 minutes before
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 1005 AM CDT Wed Jul 5 2023 .UPDATE... (Issued 1005 AM CDT Wed Jul 5 2023) Minor timing differences with the frontal passage and associated minor changes to the high temperatures today are the main adjustments to the forecast this morning. Continuing the thought that gusty winds are the main concern with the associated line of storms. Dry pocket aloft should assist with downburst potential, with ML CAPE remaining favorable for storm development along and ahead of the front. Main line of storms still looks to exit the region early this evening, with some lingering showers and perhaps an isolated thunderstorm expected into the early overnight hours before ending. Dry weather still expected on Thursday as high pressure builds back into the area. MH && .SHORT TERM... (Issued 337 AM CDT Wed Jul 5 2023) Today through Thursday: A cold front will move through southern Wisconsin today, bringing a chance for showers and thunderstorms. There could be a few showers well ahead of the front this morning, but the bulk of precip is expected with the frontal passage this afternoon. Looks like enough of a window of time ahead of the front for some heating and increasing instability, with ML CAPE around 1000-1500 J/kg by early afternoon. There won't be much shear to go along with the instability...and mid-level lapse rates are on the lower end as well. Could be a few stronger storms given the instability and marginal shear, with gusty winds more of a concern than hail. Precipitable water values are expected to push 2 inches given dewpoints rising to near 70 ahead of the front. This could result in some brief heavy rainfall as the storms move through. The main line of storms should clear the southeast forecast area by early evening, with some lingering post frontal showers possible along with a few rumbles of thunder. This activity should wind down by overnight, with dry weather then expected on Thursday as high pressure begins to build back into the area. Temps today will approach 90 in the east ahead of the front, with low to mid 80s west given the earlier arrival of the front and precip. Lingering clouds and cooler conditions behind the front will likely keep high temps from getting out of the 70s on Thursday. DDV && .LONG TERM... (Issued 337 AM CDT Wed Jul 5 2023) Friday through Tuesday: Kept some low shower/storm chances going at times late this weekend into early next week. Not a very strong signal for precip any given day, but this pattern will leave the door open for shortwaves to move through once in a while, which could kick off a few showers/storms. Temps are expected to gradually warm back up Friday through Monday, with a halt to this possible by Tuesday as a stronger system may move into the area. DDV && .AVIATION... (Issued 1005 AM CDT Wed Jul 5 2023) VFR conditions expected through this morning across southern Wisconsin, with MVFR conditions developing at times beneath showers and thunderstorms as a cold front progresses northwest to southeast today and tonight. Wind shift from southwesterly to northwesterly expected this afternoon, with some gustier winds possible along the immediate frontal passage. Stronger thunderstorms may be capable of producing briefly gusty winds as well, especially in far southern Wisconsin. MH && .MARINE... (Issued 337 AM CDT Wed Jul 5 2023) Low pressure will move through the area today, dragging a cold front through along with a chance for showers and storms. South to southwest winds ahead of the front into this afternoon will become northerly and breezy behind the front late today into tonight. The breezy northerly winds will linger into Thursday before lighter winds return late week into the weekend under high pressure. DDV && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Visit us at weather.gov/milwaukee Follow us on Facebook, Twitter, and YouTube at: www.facebook.com/NWSMilwaukee www.twitter.com/NWSMilwaukee www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Jul 5, 4:08 AM CDT, 8 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 408 AM CDT Wed Jul 5 2023 WIZ046-047-051-052-056>060-062>072-060915- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 408 AM CDT Wed Jul 5 2023 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Today and Tonight A round of thunderstorms is anticipated this afternoon and evening, along and ahead of a cold front. Some stronger thunderstorms capable of marginally severe hail and gusty winds are possible during this period, particularly in southeast Wisconsin. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There will be small chances for thunderstorms at times Friday night through Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. LMZ643>646-060915- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 408 AM CDT Wed Jul 5 2023 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Today and Tonight A round of thunderstorms is anticipated later Wednesday afternoon and evening, along a cold front. Some stronger storms with gusty winds and hail are possible during this period. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There will be small chances for thunderstorms at times Friday night through Tuesday. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-060915- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 408 AM CDT Wed Jul 5 2023 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Today and Tonight A round of thunderstorms is anticipated over most of the lake this afternoon into tonight, as a cold front moves eastward. Some stronger storms with gusty winds and hail are possible, mainly over southern portions of the lake. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There will be small chances for thunderstorms at times Friday night through Tuesday. www.weather.gov/mkx
In the hours before
Local storm report, Jul 5, 12:34 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
1234 PM CDT Wed Jul 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 PM Hail 2 W Fitchburg 42.99N 89.46W
07/05/2023 M1.00 inch Dane WI Public
Quarter size hail now falling within this
storm.
&&
HalbachLocal storm report, Jul 5, 12:38 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
1238 PM CDT Wed Jul 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 PM Hail 2 W Fitchburg 42.99N 89.46W
07/05/2023 U0.25 inch Dane WI Public
Corrects previous hail report from 2 W
Fitchburg. Believe this to have been a fake
report.
&&
HalbachThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 12:29 PM CDT | Severe Thunderstorm Warning | MKX | Dane | 46 min |
| Jul 5, 12:40 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Dane, Dodge | 50 min |
| Jul 5, 1:19 PM CDT | Severe Thunderstorm Warning | MKX | Dodge | 29 min |
| Jul 5, 1:46 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Green, Rock | 29 min |
| Jul 5, 1:48 PM CDT | Severe Thunderstorm Warning | MKX | Jefferson, Waukesha | 27 min |
| Jul 5, 2:02 PM CDT | Special Marine Warning | MKX | 58 min | |
| Jul 5, 2:03 PM CDT | Severe Thunderstorm Warning | MKX | Milwaukee | 27 min |
| Jul 5, 2:06 PM CDT | Severe Thunderstorm Warning | MKX | Sheboygan | 24 min |
| Jul 5, 2:08 PM CDT | Special Marine Warning | MKX | 57 min | |
| Jul 5, 2:10 PM CDT | Special Weather Statement | MKX | Waukesha | 50 min |
| Jul 5, 2:11 PM CDT | Special Marine Warning | MKX | 94 min | |
| Jul 5, 2:12 PM CDT | Special Weather Statement | MKX | Jefferson | 48 min |
| Jul 5, 2:19 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Jefferson | 21 min |
| Jul 5, 2:27 PM CDT | Special Marine Warning | MKX | 93 min | |
| Jul 5, 2:39 PM CDT | Special Marine Warning | MKX | 66 min | |
| Jul 5, 2:39 PM CDT | Special Weather Statement | MKX | Milwaukee, Ozaukee, Sheboygan | 36 min |
| Jul 5, 3:00 PM CDT | Areal Flood Advisory | MKX | Sheboygan | 3 hr |
| Jul 5, 3:03 PM CDT | Special Weather Statement | MKX | Lafayette | 42 min |
| Jul 5, 3:19 PM CDT | Special Weather Statement | MKX | Rock | 26 min |
| Jul 5, 3:21 PM CDT | Areal Flood Advisory | MKX | Milwaukee, Waukesha | 3 hr |
| Jul 5, 3:39 PM CDT | Special Marine Warning | MKX | 66 min | |
| Jul 5, 3:46 PM CDT | Special Marine Warning | MKX | 59 min | |
| Jul 5, 4:03 PM CDT | Special Weather Statement | MKX | Green | 42 min |
| Jul 5, 4:05 PM CDT | Special Weather Statement | MKX | Racine | 40 min |
| Jul 5, 5:31 PM CDT | Special Weather Statement | MKX | Dane | 44 min |
| Jul 5, 5:51 PM CDT | Special Weather Statement | MKX | Columbia | 39 min |
| Jul 5, 6:49 PM CDT | Special Weather Statement | MKX | Dodge | 26 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.